Skip to Accessibility Tools Skip to Content Skip to Footer

2+2 =?: Side Effects of Brain Fog

Foggy in thought, not able to process things quickly and feeling loopy. This is all signs of brain fog. When your liver is not able to process the toxins out of your system, these dangerous toxins can build up in my head and cause a foggy feeling. If this goes on for long periods of time this can become a dangerous situation known as Hepatic Encephalopathy.

Brain fog: the early signs

I first notice symptoms of brain fog when I was running my companies and trying to enter things into the computer and do every day normal invoicing. Stuff I had been doing for over 11 years. It was second nature to do this for me, but I noticed I was staring into the computer feeling lost. I sat there and struggled to turn on the computer and basic math like 2+2 wasn’t coming to me. I am not joking–it was silly that I could not figure that out. I dismissed it as fatigue and needing sleep. Later, when my accountant called and said “Kim, we need to discuss your books, there are lots of clerical errors in the system and we need to go over it,” I panicked.  Not only was I trying to “hide” my symptoms but now I felt exposed to my accountant. After coming into my office, she saw my confusion and insisted I see my doctor. Let me tell you, it was so hurtful for me to admit something was wrong with me. I cried and cried. I am a very proud woman and take pride in being independent and able to care for myself and others. There I sat, feeling like I was failing. Don’t get me wrong, my accountant was not rude or mean she was concerned for my well being. She knew what I was capable of and seeing this put great concern in her as to what was happening.

The doctor’s visit: it all makes sense

After seeing my doctor, it was clear there was an issue. My ammonia levels were high alerting him to the problem. He then diagnosed me with hepatic encephalopathy (H.E.). Understanding I was not going crazy, it was easier to come to terms with needing to take some medication to help my liver filter out these toxins. I needed to help my liver by taking medication known as Lactulose. It is not something I enjoy doing and those on this will probably agree. But we do it knowing it could save our lives and prevent major issues later.

If you are feeling out of it and not able to perform basic math or other routine functions, I encourage you to talk with your doctor about your symptoms. There is help for us and we just need to open to our doctors about what we are feeling and not be so prideful as I was in the beginning. It is ok to not be at the top of our game all the time. Ask for help.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The HepatitisC.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll